Advertisement

Annals of Operations Research

, Volume 1, Issue 3, pp 215–238 | Cite as

Probabilistic analysis of geometric location problems

  • Eitan Zemel
Article

Abstract

We analyze the behaviour of thek center and median problems forn points randomly distributed in an arbitrary regionA ofR d . Under a mild assumption on the regionA, we show that fork≦k(n)=o(n/logn), the objective function values of the discrete and continuous versions of these problems are equal to each otheralmost surely. For the two-dimensional case, both these problems can be solved by placing the centers or medians in an especially simple regular hexagonal pattern (the ‘honeycomb heuristic’ of Papadimitriou). This yields the exact asymptotic values for thek center and median problem, namely, α(|A|/k)1/2 and β(|A|/k)1/2, where |A| denotes the volume ofA, α and β are known constants, and the objective of the median problem is given in terms of the average, rather than the usual total, distance. For the 3- and 4-dimensional case, similar results can be obtained for the center problem to within an accuracy of roughly one percent. As a by-product, we also get asymptotically optimal algorithms for the 2-dimensionalp-normk median problem and for the twin problems of minimizing the maximum number of vertices served by any center and similarly for maximizing the minimum.

Keywords and phrases

Geometric location problems probabilistic analysis heuristics k center k median 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R.B. Bambah, On lattice coverings by spheres, Proc. Nat. Inst. Sci. India 20(1954)25.Google Scholar
  2. [2]
    E.S. Barnes, The coverings of space by spheres, Can. J. Math. 8(1957)293.Google Scholar
  3. [3]
    J. Beardwood, J.H. Halton and J.M. Hammersely, The shortest path through many points, Proc. Camb. Phil. Soc. 55(1959)299.Google Scholar
  4. [4]
    H.S.M. Coxeter, L. Few and C.A. Rogers, Covering space with equal spheres, Mathematica 6, (1959)247.Google Scholar
  5. [5]
    L. Fejes Toth, Lagerungen in der Ebene, auf der Kugel und im Raum (Berlin, 1953).Google Scholar
  6. [6]
    L. Fejes Toth, Sum of moments of convex polygons, Acta Math. Acad. SciHHungaricae 24 (3–4)(1973)417.Google Scholar
  7. [7]
    L. Few, Covering space by spheres, Mathematica 7(1960)136.Google Scholar
  8. [8]
    M.L. Fischer and D.S. Hochbaum, Probabilistic analysis of the euclideank-median problem, Math. Oper. Res. (1983)Google Scholar
  9. [9]
    P.J. Heawood, Map colour theorem, Quart. J. Math. 24(1980)332.Google Scholar
  10. [10]
    D.S. Hochbaum, The probabilistic asymptotic properties of some combinatorial geometric problems (Carnegie-Mellon University, Nov. 1979) manuscript.Google Scholar
  11. [11]
    R.M. Karp, The probabilistic analysis of some combinatorial search algorithms, in: Algorithms and Complexity: New Directions and Recent Results, ed. J.F. Traub (Academic Press, New York, 1977).Google Scholar
  12. [12]
    R.M. Karp, Probabilistic analysis of partioning algorithms for the travelling salesman problem, Math. Oper. Res. 2(1977)209.Google Scholar
  13. [13]
    R. Kershner, The number of circles covering a set, Amer. J. Math. 61(1939)665.Google Scholar
  14. [14]
    S. Masuyama, T. Ibaraki and T. Hasegawa, The computational complexity of them-center problem on the plane, Trans. IECE of Japan 64, No. 2 (1981)57.Google Scholar
  15. [15]
    N. Megiddo and K.J. Supowit, On the complexity of some common geometric location problems (1981) manuscript.Google Scholar
  16. [16]
    C.H. Papadimitriou, Worst case and probabilistic analysis of a geometric location problem, SIAM J. Comp. 10, No. 3 (1981)542.Google Scholar
  17. [17]
    A. Renyi, Foundations of Probability (Holden Day, Inc., San Francisco, 1970).Google Scholar
  18. [18]
    C.A. Roger, Packing and Covering (Cambridge Tracts in Mathematics and Mathematical Physics, 1964).Google Scholar
  19. [19]
    J. Michael Steele, Subaddative euclidean functionals and non-linear growth in geometric probability, Ann. Prob.Google Scholar
  20. [20]
    E. Zemel, Probabilistic analysis of geometric location problems, SIAM J. on Discrete and Algebraic Methods, to appear.Google Scholar

Copyright information

© J.C. Baltzer A.G., Scientific Publishing Company 1984

Authors and Affiliations

  • Eitan Zemel
    • 1
  1. 1.J.L. Kellogg Graduate School of Management, Department of Managerial Economics and Decision SciencesNorthwestern UniversityEvanstonUSA

Personalised recommendations